Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties
192 Doctors Online

By proceeding, I accept the Terms and Conditions

Dr. Andrew Rynne
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

HCM Blog Instant Access to Doctors
HCM BlogQuestions Answered
HCM Blog Satisfaction

Does low doses of Clonazepam cause addiction after sometime?

Answered by
Dr.
Dr. Ashok Kumar

Psychiatrist

Practicing since :2000

Answered : 3119 Questions

default
Posted on Wed, 14 Sep 2016 in Mental Health
Question: Hi, I've been taking clonazepam for 4 months now. Originally, I started at a dose of .75mg/day, and now I'm down to taking between .25 and .5 mg per day. It does help with my symptoms. I usually take it only at night to help me sleep, but about 3 times a week, I take it during the day as well, never going above .5mg for the whole day, including bedtime. Would this consistent daily dose (between .25 and .5mg) be enough for my body to become addicted to the medication after 4 months?

Thank you,
XXXX
doctor
Answered by Dr. Ashok Kumar 18 minutes later
Brief Answer:
Yes it is enough but unlikely to result in addiction considering....

Detailed Answer:
Dear XXXXXXX
Thanks for using Healthcaremagic.

I read your query with keen interest and understand your concerns.

If you just simply ask me whether 0.25 to 0.5 mg of the clonazepam enough to cause addiction after a period of four months my answer is definite yes. Even dose as low as 0.25 mg can result in addiction.


But considering your history of cutting down from original 0.75 mg to lower dose range and taking it only on need basis I feel there is little chance for addiction in your case.


Having said this I feel consistent pattern of use (at least 0.25 mg per day at night) is something you need to consider. If you are not able to sleep almost every day I think there is need to move away from clonazepam to some other medications such as Z drugs which have no addiction potential.

I hope this helps you.
If you have more questions feel free to write back to me.
Thanks and regards.

Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Ashok Kumar 8 minutes later
1) Could vertigo and lightheadedness be symptoms of addiction? I experience this, and when I take the clonazepam it goes away.

2) How should I wean myself off the medication? How often do I go down?

Thanks,
XXXX
doctor
Answered by Dr. Ashok Kumar 21 minutes later
Brief Answer:
Reduce 25% per week

Detailed Answer:
Dear XXXXXXX
Thanks for reverting back to me.

Vertigo is not a sign of clonazepam dependence but lightheadedness is common withdrawal symptom with clonazepam use. Since you get relief with clonazepam it means two things.

It is part and parcel of problem for which you started taking clonazepam and gets relieved on taking medication. .

Secondly if it was not originally present it is more likely a symptom of clonazepam withdrawal.

Having said this I feel efforts should be made to discontinue clonazepam. I request you to reduce 25 % every week. I know it is difficult to break but when you feel you need it just break almost one quarter and take the rest. From the next week take just half when you feel about its need.

I hope this assists you.
If you have any further query, I would be glad to help you.
If not, you may close the discussion and if possible you may rate the answer for my future patients.
In future if you wish to contact me directly, you can use the below mentioned link:
http://doctor.healthcaremagic.com/doctors/dr-ashok-kumar/67386
Thanks and regards.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Ashok Kumar 11 minutes later
Withdrawal symptoms can feel very bad. But is it ever dangerous? In other words, if I just stopped taking it altogether and had very bad symptoms, it would not be dangerous, right?

Thank you,
XXXX
doctor
Answered by Dr. Ashok Kumar 7 hours later
Brief Answer:
They are almost never dangerous

Detailed Answer:
Dear XXXXXXX
Thanks for follow up.

Withdrawal symptoms of Clonazepam are never dangerous and I do not think they can cause any direct harm to you. Yes sometime you have restless, insomnia, headache, irritability but possibility is very low with current dosage form.

After use of 4 months in my view you should go for gradual reduction of dose as there is more possibility of rebound anxiety on discontinuation.

I hope this assists you further.
Thanks and regards.

Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,   ,  
Drug/Medication
Medical Topics

Recent questions on  Insomnia

doctor1 MD

I was diagnosed with sleep apnea in 2011. I didn t know snoring really loud was a condition until the girl I was seeing, couldn t stand sleeping...

doctor1 MD

If anxit-0.5 is taken without Dr. prescription, what will be the side effects? A diabetic BP patient of nearly 36 years is consuming this tablet...

doctor1 MD

I am a patient suffering with rheumatoid arthritis and have lot of sleepless nights due to pains and take zolefresh 5 and 10 mg as per loss of...

doctor1 MD

I do use medical marijuana for insomnia and have recently been diagnosed with Hypothyroidism. After reading some of the symptoms of Hypothyroidism,...

doctor1 MD

Can fasting improve insomnia? To fast safely do I need professional supervsion or blood tests? Is fasting safe for slender people?

doctor1 MD

I have just started a phentermine/topamax combo for weight loss , very low dose. First day, having serious insomnia , so just took a 50 mg...

doctor1 MD

Hi, I am suffering from insomnia from last 7-8 months and have started allopathic medicines from last 2 months